New York, 2018

Lightning Strike in New York, July 17, 2018

July 17, 2018 · NWS ALY · 1 event in 1 county or zone

A line of thunderstorms developed in the Mid-Hudson Valley in the early afternoon hours of July 17th ahead of a cold front. Lightning from the storms caused a fire at a substation and resulted in power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A line of thunderstorms developed in the Mid-Hudson Valley in the early afternoon hours of July 17th ahead of a cold front. Lightning from the storms caused a fire at a substation and resulted in power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 17, 10:56 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 17, 10:56 AM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1156 AM EDT Tue Jul 17 2018

.SYNOPSIS...
Showers and thunderstorms, some containing very heavy rainfall
and gusty winds, will move across the region in advance of a
cold front. A cooler and much less humid airmass will follow in
the wake of the front, along with fair weather, for Wednesday
through Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Severe Thunderstorm Watch #278 is in effect for Columbia,
Dutchess, Greene, Ulster counties in NY, Bennington and Windham
counties in VT , Berkshire County MA and Litchfield County CT
until 7 pm.

Thunderstorms to the southwest are intensifying and will move
across the watch area. Guidance has this activity stregthening
as it moves into a higher CAPE environment. Primary severe
threat is for damaging wind gusts. Mid level winds are strengthen
with the approach of the upper level trough from the west, 0-6
km bulk shear will increase to 25-35 KT, and therefore some
thunderstorms may produce strong/gusty winds, with a few
damaging wind gusts possible within any more organized bowing
segments that develop.

Flash Flood Watch is in effect for western New England until
8 PM. The main threat is for flooding of urban areas. The
precipitable water on ALY's 12Z sounding was 1.92 inches so all
storms have the potential to produce very heavy downpours.
Rainfall rates of 1-2 inches/hour, if not greater are expected
at times. As storms move toward western New England, they may
tend to become slightly slower and/or backbuild so a Flash Flood
Watch is in effect for this area. Storms this morning have
produced very heavy rainfall across southern Washington County,
southern Vermont, the northern Berkshires, and portion of
Rensselaer County. These areas will need to be watch for
additional heavy rainfall.

There could be a second, broken line or band of showers/
thunderstorms later this afternoon/evening associated with the
actual cold front, which may not pass areas south and east of
Albany until later this evening, perhaps between 9-11 PM.

Another humid day with dew points in upper 60s to lower 70s.
Highs mainly in the upper 70s to mid 80s with peak temperatures
occurring at various times today due to convection.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Tonight, the main cold front will still be sagging south and
east through southern VT, western MA, the mid Hudson Valley and
NW CT, and should pass south and east of these locations by
midnight. Until then, can not rule out isolated to scattered
showers/thunderstorms, although with deeper moisture shunting
east of the region, the threat for very heavy rainfall rates
should decrease. A secondary cold front looks to track southward
across the region toward or after daybreak, and could allow for
an isolated shower/sprinkle across the southern Adirondacks.
Otherwise, becoming less humid overnight, with lows by daybreak
ranging from the mid 50s to lower 60s, except possibly cooler
across portions of the southwest Adirondacks.

Wednesday-Thursday, much less humid conditions will build into
the region along with high pressure. Daytime highs mainly
ranging from the mid 70s to lower 80s, warmest within valley
areas. Some higher elevations may barely reach 70 both days.
Wednesday night will be very cool, with lows mainly in the 50s,
except for 40s across higher terrain areas. In fact, it could
drop to around 40 for some areas of northern Herkimer and
Hamilton Counties.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Dry weather is expected Friday through Saturday as a large ridge of
high pressure moves east off the New England coast on Friday and out
to sea on Saturday. Highs on Friday will be in the upper 70s to
upper 80s with lows Friday night in the upper 50s to mid 60s. Highs
on Saturday will be in the mid 70s to mid 80s.

Unsettled weather is expected over the second half of the weekend,
however there are some differences on the timing of the onset of the
precipitation with the ECMWF being slower than the GFS. The ECMWF
would keep Saturday night dry while the GFS brings rain in during
the second half of Saturday night. For now will include slight
chance to chance pops on Saturday night as a Low pressure system
moves into the eastern Great Lakes region with a warm front in the
middle Atlantic region. Lows Saturday night will be in the upper 50s
to mid 60s. Once the precipitation arrives on Sunday it will be here
for awhile lasting well into next week as upper low closes off over
the Ohio Valley. Highs on Sunday will be in the upper 60s to lower
80s, but could be cooler if rainfall arrives sooner in the day. Lows
Sunday night will be in the 60s with highs on Monday in the mid 70s
to mid 80s.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
A shortwave trough and associated surface cold front are heading
towards the region.  Latest mosaic radar imagery shows bands of
showers and embedded thunderstorms extending towards the region from
western and central New York.  Brief reductions to MVFR/IFR
conditions (mainly due to visibility) are possible at KGFL/KALB as
these showers/t-storms move across the northern half of the area for
the late night early morning hours. KPOU may be far enough
south/east to see any impact from these showers, but will
include a TEMPO for KPSF in case it brushes there or if other
showers develop along outflow boundaries from this activity.
Otherwise, it will remain VFR with a bkn high clouds in place
and a light south to southeast flow for the rest of the
overnight hours.

During the day on Tuesday, the storm's cold front will allow for one
or two bands of convection that will move across the area from west
to east. These showers and thunderstorms will impact the region
mainly during the afternoon hours (perhaps lingering into the
early evening at KPOU). Within any shower or t-storm, visibility
may be reduced to IFR levels, with MVFR cigs. There is also the
possibility of gusty westerly winds within any thunderstorm as
well. Outside of showers or t-storms, it looks VFR with bkn cigs
around 4-6 kft and southerly winds will be around 5-10 kts
throughout the day.

Behind the front, winds will switch to the w-nw for Tuesday evening
into Tuesday night.  Clouds should clear out for most areas,
although KPOU may see some lingering mid level clouds through the
evening hours.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Showers and thunderstorms, some containing very heavy rainfall
and gusty winds, will move across the region in advance of a
cold front. A cooler and much less humid airmass will follow in
the wake of the front, along with fair weather, for Wednesday
through Friday.

&&

.HYDROLOGY...
Numerous showers and thunderstorms are expected today as a cold
front approaches and moves across the region. Storms will be
capable of very heavy downpours which may lead to some urban low
lying and poor drainage flooding. Rainfall rates may reach 1 to
2 inches per hour, if not more. This will increase the threat
for mainly urban/poor drainage flash flooding, especially across
western New England, where storms may tend to move slower and/or
backbuild slightly. A Flash Flood Watch was issued for western
New England, where this potential is slightly greater.

Basin-average rainfall amounts of up to around an inch are
expected, which should be enough to cause some rises on area
rivers.

Mainly dry weather is then expected for Wednesday through
Friday. Showers and thunderstorms may return for next weekend
as a low pressure system approaches.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Severe Thunderstorm Watch until 7 PM EDT this evening for
     CTZ001-013.
     Flash Flood Watch until 8 PM EDT this evening for CTZ001-013.
NY...Severe Thunderstorm Watch until 7 PM EDT this evening for
     NYZ058>061-063>066.
MA...Severe Thunderstorm Watch until 7 PM EDT this evening for
     MAZ001-025.
     Flash Flood Watch until 8 PM EDT this evening for MAZ001-025.
VT...Severe Thunderstorm Watch until 7 PM EDT this evening for
     VTZ013>015.
     Flash Flood Watch until 8 PM EDT this evening for VTZ013>015.

&&

SYNOPSIS...IAA/KL
NEAR TERM...IAA/KL
SHORT TERM...KL
LONG TERM...11
AVIATION...Frugis/11
FIRE WEATHER...IAA/KL
HYDROLOGY...IAA/KL
Hazardous weather outlook, Jul 17, 10:45 AM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1145 AM EDT Tue Jul 17 2018

CTZ001-013-MAZ001-025-VTZ013>015-181100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Bennington-Western Windham-Eastern Windham-
1145 AM EDT Tue Jul 17 2018

...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and southern Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been requested.

NYZ058>061-063>066-181100-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
1145 AM EDT Tue Jul 17 2018

...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Greene, Ulster, Columbia and
Dutchess counties of east central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

In addition, storms will be capable of producing very heavy downpours
which could lead some flooding in urban areas, especially low lying
and poor drainage locations. Isolated flash flooding can not be ruled
out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been requested.

NYZ032-033-038>043-047>054-082>084-181100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Southeast Warren-Southern Washington-
1145 AM EDT Tue Jul 17 2018

This Hazardous Weather Outlook is for the Capital District, western
and southern Adirondacks, Lake George Saratoga Region and the
Mohawk and Schoharie Valleys.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will occur today with heavy downpours and some possibly
producing strong wind gusts. The heavy downpours could lead some
flooding in urban areas, especially low lying and poor drainage
locations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 7:07 AM EST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Albany NY
807 AM EDT TUE JUL 17 2018

NYZ041-049-050-053-084-171230-
Western Rensselaer-Eastern Schenectady-Southern Washington-Southern
Saratoga-Northern Saratoga-
807 AM EDT TUE JUL 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCHENECTADY...
SOUTHEASTERN SARATOGA...SOUTHERN WASHINGTON AND NORTHWESTERN
RENSSELAER COUNTIES...

At 806 AM EDT, a strong thunderstorm was located over Mechanicville,
moving northeast at 40 mph.

Winds in excess of 30 mph and very heavy downpours are possible with
this storm.

This storm will be near...
  Cambridge and Greenwich around 825 AM EDT.
  Salem around 830 AM EDT.

Other locations impacted by this storm include Deans Corners,
Grangerville, Johnsonville, Willow Glen, Northumberland, Wayville,
Middle Falls, Elnora, Halls Corner and Mannings Cove.

This Includes The Following Highways...
 Interstate 890 between exits 4c and 9.
 Interstate 87 between exits 8A and 15.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4300 7327 4295 7340 4295 7345 4293 7346
      4276 7392 4275 7400 4276 7400 4295 7382
      4309 7383 4329 7336 4312 7326
TIME...MOT...LOC 1206Z 240DEG 48KT 4293 7372

MSE

The radar

The Albany radar (KENX), 72 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ulster

When
July 17, 12:00 PM EST
Where
Ulster County, 0.69 mi N of Kingston
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.940, -74.020

Lightning caused a fire in a substation, resulting in power outages.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769055.